MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE

BOSTON SCIENTIFIC CORPORATION AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM; PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Model Number M00553670
Medical Device Problem Codes Break (1069); Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906); Detachment of Device or Device Component (2907); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The complainant indicated that the device was disposed and will not be returned for evaluation; therefore, a problem analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2022 that an axios stent and electrocautery enhanced delivery system was to be implanted transgastric to the stomach during an endoscopic ultrasound (eus) directed transgastric ercp (edge) procedure performed on (b)(6) 2022.The patient had a gastric bypass surgery and the axios was intended to be used to bridge the two parts of the stomach to allow for an ercp to be performed through the axios stent.During the procedure, the gray part of the handle was detached from the delivery system, the stent could not advance out of the scope, and the stent was unable to fully deploy.The stent was partially deployed on the delivery system when it was removed from the patient.The procedure was completed with another axios stent.There were no patient complications reported as a result of this event.Note: the hot axios stent was being implanted transgastric to the stomach during an endoscopic ultrasound (eus) directed transgastric ercp (edge) procedure.However, per the hot axios stent and delivery system directions for use (dfu), the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6cm in size and walled-off necrosis >= 6cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated for placement transgastric to the stomach.Note: according to the complainant, the handle was slightly rotated as the device was luer locked to the scope.The hot axios stent and delivery system directions for use (dfu) state, "rotate the winged luer lock clockwise to secure the delivery system handle to the echoendoscope.".
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2022 that an axios stent and electrocautery enhanced delivery system was to be implanted transgastric to the stomach during an endoscopic ultrasound (eus) directed transgastric ercp (edge) procedure performed on (b)(6) 2022.The patient had a gastric bypass surgery and the axios was intended to be used to bridge the two parts of the stomach to allow for an ercp to be performed through the axios stent.During the procedure, the gray part of the handle was detached from the delivery system, the stent could not advance out of the scope, and the stent was unable to fully deploy.The stent was partially deployed on the delivery system when it was removed from the patient.The procedure was completed with another axios stent.There were no patient complications reported as a result of this event.Note: the hot axios stent was being implanted transgastric to the stomach during an endoscopic ultrasound (eus) directed transgastric ercp (edge) procedure.However, per the hot axios stent and delivery system directions for use (dfu), the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6cm in size and walled-off necrosis >= 6cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall.The device is not indicated for placement transgastric to the stomach.Note: according to the complainant, the handle was slightly rotated as the device was luer locked to the scope.The hot axios stent and delivery system directions for use (dfu) state, "rotate the winged luer lock clockwise to secure the delivery system handle to the echoendoscope." additional information received on june 06, 2022.During the procedure, the locking part of the handle broke.The first flange of the axios stent was deployed; however, the second flange was never deployed.Another axios stent was placed through the same puncture site to complete the procedure.A photo of the device was received which clarified that the luer lock was detached from the handle.
 
Additional Manufacturer Narrative
Block b5 has been updated with additional information received on june 06, 2022.Block h6 has been updated to capture the luer detachment.Block h6: medical device problem code a15 captures the reportable event of axios stent partially deployed.Block h10: the complainant indicated that the device was disposed and will not be returned for evaluation; however, the photo of the product was provided and was visually inspected and it was observed that the luer was detached from the handle.Media analysis confirmed the reported event of luer detachment.The photo only shows the handle and not the distal end, there is not enough evidence to confirm whether the stent was partially deployed.The problems encountered during the event could have been due to the physician's technique or due to the procedural and anatomical conditions during the reported event.A labelling review was performed, and from the information available, this device was used in a manner inconsistent with the ifu (instructions for use)/product label.The complainant reported that the axios stent was being implanted transgastric to the stomach.The axios stent and delivery system directions for use (dfu) states "the stent is indicated for use to facilitate transgastric or transduodenal endoscopic drainage of symptomatic pancreatic pseudocysts >= 6cm in size and walled-off necrosis >= 6cm in size with >= 70% fluid content that are adherent to the gastric or bowel wall".Furthermore, the handle was slightly rotated as the device was luer locked to the scope.The dfu states, "rotate the winged luer lock clockwise to secure the delivery system handle to the echoendoscope".Based on the information available, it is likely that the luer detachment occurred due to factors encountered during manufacturing of the device.An investigation to address this issue is in progress.Therefore, review and analysis of all available information indicated the most probable cause is manufacturing deficiency.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.

Brand Name
AXIOS STENT AND ELECTROCAUTERY ENHANCED DELIVERY SYSTEM
Common Device Name
PANCREATIC STENT, COVERED, METALLIC, REMOVABLE
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key14572798
Report Number3005099803-2022-02939
Device Sequence Number6177735
Product Code PCU
UDI-Device Identifier08714729979333
UDI-Public08714729979333
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K192043
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2023
Device Model NumberM00553670
Device Catalogue Number5367
Device Lot Number0028505886
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/11/2022
Supplement Date Received by Manufacturer06/06/2022
Initial Report FDA Received Date06/02/2022
Supplement Report FDA Received Date06/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown